Just a quick note about Prednisone

by on Saturday, January 17, 2009 10:31
This entry is filed under: Medication

prednisoneI just wanted to make a quick note about Prednisone, as many people with UC (and many other diseases) end up taking it. Back when UC was a very minor part of my life, my biggest fear (because surgery didn’t even seem like a possibility) was having to take Prednisone. I try to talk to the physicians out of prescribing it, but eventually it made sense as the next step in trying to manage my UC. I was freaking out about the side-effects, the weight gain, the moon face, the long-term consequences.

But when I started taking it, it made me feel better and I had almost no side-effects. I had some difficulty sleeping and I didn’t feel full as quickly (my satiation point seemed to disappear somewhat) but that’s it. When I was in the hospital, I was on ridiculously high amounts and it really didn’t effect me much. I was concerned because it looked like I would be taking it once a year or so for about a month, but the physician told me that taking it that infrequently probably didn’t have much effect long-term.

I’m not saying that Prednisone is pleasant and I know that some people have absolutely awful experiences with it. I just want to point out that it can make you feel a lot better and if medically it makes sense for you to try it, know that it may not be as awful as you anticipate.

These posts might also help out:

You can skip to the end and leave a response. Pinging is currently not allowed.

11 Responses to “Just a quick note about Prednisone”

  1. avatar

    JustStoppingBy says:

    January 17th, 2009 at 10:37 am

    On the other hand, Prednisone gave me full-on acne all over my body, made my eyesight deteriorate to the point of needing glasses, and left me with Osteopenia at age 26. Osteopenia is the beginning of Osteoporosis, something that people get in their 60s and 70s. So while I’m glad that it worked for you, I just want your readers to know that it can have terrible, terrible, lifechanging side-effects.

    [Reply]

  2. avatar

    Lizz says:

    January 17th, 2009 at 10:38 am

    Good point, BUT! If you are taking large doses for months at a time w/o stopping (in my case). I gained 40 pounds, developed osteopenia (at 22), was a complete insomniac, grew facial hair, sweat like a very large sweaty man. It made me feel completely insane. It DOES work, but I would never ever take it again in a large dose or for an extended amount of time. Just my two cents. I hate it!

    [Reply]

  3. avatar

    Brevin says:

    January 17th, 2009 at 10:56 am

    Prednisone is an awesome medicine. In small doses. My extensive dosages over the course of my life (including issues other than UC) caused me to get a cataract in my right eye. Goodbye, depth perception. I’m no doctor, regardless of what I claim to be while trying to impress nurses, but Prednisone saved my butt a couple of times. Everything in moderation I guess.

    [Reply]

  4. avatar

    Mark says:

    January 17th, 2009 at 10:58 am

    It does seem to hit some people harder than others. Prednisone is a strange phenomenon because for me I had all the stereotypical side-effects including osteopenia, but for me what is difficult to explain but the cycle I was on while I had UC. I was on the “UC cycle” (as I called it) where I was always sick, but my cycle went:
    Feeling really sick – take prednisone for about 4 months get to feeling a little better – begin taper off pred – get off pred and become really sick again. So, this cycle just went on and on, and it made it easier for me during the pred feeling better stages to not deal with the idea of having surgery.

    This was my pred UC cycle, and not that is was right or wrong – I just felt like for me pred. allowed me to emotionally stay in denial longer about the reality of my health.

    Mark

    [Reply]

  5. avatar

    Duncan Cross says:

    January 17th, 2009 at 11:36 am

    The drug itself is only part of the problem, for those with side effects. The other part is that doctors often ignore or downplay the severity of those effects. I had the moon face, mood swings, weight gain, and everything else; I was miserable, and my doctor kept upping my dosage. Only when I admitted to suicidal thoughts did anyone take me seriously. Of course, I had no idea why I was suicidal – it took a nurse/friend to point out that prednisone might be the cause of it all.

    If your doctor prescribes pred, be sure you’re both aware of the potential side effects and have talked about how to deal with them. You may not have any side effects – but if you do, you’ll want to be able to recognize them and know how you’re going to deal with them.

    [Reply]

  6. avatar

    Jenelle says:

    January 17th, 2009 at 12:06 pm

    Thanks for all the comments — I love that there seems to be some increased traffic on here.

    The point of my post was not that people don’t have terrible side-effects, as I mentioned, but that not everyone one does. Undoubtedly, some people have awful experiences. I think people should be aware of what could happen on both ends of the spectrum. It’s similar to the situation with surgery, in that people often only hear the negative side and not the positive side. Yes, surgery is difficult and scary, but for a lot of people, the benefits far out weight risks and difficulties. And for some people, like myself, that was definitely the case with prednisone.

    [Reply]

  7. avatar

    Dennis says:

    January 17th, 2009 at 12:44 pm

    I also had a fairly good experience with prednisone, Jenelle. I had a little bit of moon face and a bit of an appetite in the beginning, but I never gained weight or had bad flares with acne. I was kind of like Mark in that I’d start at 40 mg at the beginning of a flare, taper down over several months, get off it for a couple weeks, then back on it again. I was on it almost continually for 10 months. My knees started to hurt after awhile but I’ve had no long term side effects. And when I was on it I felt completely back to normal, as if I never had colitis at all.

    [Reply]

  8. avatar

    Eric says:

    January 18th, 2009 at 10:32 am

    My initial experience with Prednisone was in the hospital through IV at a dose so high that the pill equivalent was probably around 75mg. And this lasted 3 weeks. I had EVERY side-effect listed above: Lizz’s sweats, Marks Prednisone cycle, Duncan’s moon-face, etc. I had a love-hate relationship with the drug. Near the end, when it came time for surgery, my overall goal was this: NEVER to take Prednisone again. Hey, if you flare once every 17 years (some people ARE this lucky) then Prednisone is a wonder-drug. But not for me. BTW, Prednisone is what keeps heart-transplant patients from having their bodies attack their donor heart. So it is a great drug, but not in the doses we have to take.

    [Reply]

  9. avatar

    Sasquatch says:

    January 20th, 2009 at 9:43 am

    I also had a pretty good experience with Prednisone (relative.) I was on it for over a year, anywhere from 60 mg and was on 40 mg for a couple of months. I enjoyed being better, and I had minor side-effects. I enjoyed being able to get up everyday at 5 a.m. ready to go! I used melatonin to help me get to sleep. I have so much energy! I didn’t gain wait; not sure why, I tried to watch what I ate, drank lots of water, and stayed away from salt. I had some acne, but on my back so not noticeable. Some minor moonface. I supplemented with calcium+vitD to thwart off bone thinning, and took an Adrenal Support supplement when tapering off to kickstart my adrenal gland. Plus I loved that this stuff was cheap! Under $1 for lots of pills. Of course, I would love to have never been introduced to it at all! But don’t be afraid. YMMV, though.

    [Reply]

  10. avatar

    Nicole says:

    July 30th, 2009 at 8:31 pm

    Am I the only person in the world who feels euphoric because of prednizone. I am suddenly full of energy, happy, etc. Anyone ever felt this way?? I am on 10 mg -20 mg a day, and haven’t had negatvie side effects yet, but it’s only my third day. I wake up in the morning ready to run a marathon!

    [Reply]

    avatar

    Mark Reply:

    Ahhhhh yes, the relief of starting predinisone is great – no doubt. But just like most drugs it has a good and bad side. Unfortunately, the bad side to pred often seems to outweigh the good side. Especially for those of us who had become pred depedent to semi-control our UC symptoms. Fingers crossed your bout with pred will put you into remission and let you live a normal and healthy life.

    [Reply]

Leave a Reply